Texas, 2016

Hail and Damaging Winds in Texas, February 22, 2016

February 22, 2016 · NWS MAF · 3 events in 2 counties and zones

An upper trough was approaching the area with strong winds aloft. These strong winds higher up in the atmosphere allowed for wind shear and instability to increase across West Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper trough was approaching the area with strong winds aloft. These strong winds higher up in the atmosphere allowed for wind shear and instability to increase across West Texas. Easterly surface winds contributed to an increase in low level moisture. These conditions allowed for storms with large hail and strong winds to develop across the southeast Permian Basin and Lower Trans Pecos.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 22, 5:27 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Feb 22, 5:27 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
527 PM CST MON FEB 22 2016

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

Not much change to current forecast. Area radars show convection
trying to develop omtns, then moving east, and also over the upper
Colorado Rvr Valley. Latest models develop widespread convection
over the next few hours, w/buffer soundings bringing cigs to MVFR
overnight as a warm front approaches KMAF. Winds then back as a
cold front moves thru the region, w/buffer soundings bringing
fropa to KMAF around 02Z. Cigs begin improving Tuesday morning,
lifting to VFR by the end of the forecast period.

&&

.PREV DISCUSSION... /issued 146 PM CST MON FEB 22 2016/

DISCUSSION...
Surface cyclogenesis is underway in the general vicinity of the
Upper Presidio Valley while surface ridging noses in from the n
into the PB. A warm front slowly lifting n and helping maintaining
an e-se low level component across the Trans Pecos yielding upslope
flow and slowly increasing dewpoints. Meanwhile steep LR's
(7.5-8.5 C/KM in the 7h-5h layer) are present. Lift is increasing
on the nose of a strong mid level jet moving into the Trans Pecos
and as a result tstms are expected to develop. CAPES may near 700
J/KG and with more than sufficient shear there is support for
strong-severe storms this PM, especially from Davis Mtns into the
Lower Trans Pecos. Large hail is the primary concern as storms
may ride along/near the frontal boundary. Also. there is a non-
zero tornadic threat early this evening when the low level jet
increases along with the presence of said warm front.

The jet max has shifted farther s than thought yesterday. Still,
there is expected to be another area of precip that forms from SE
NM into the PB overnight and into Tue PM. This is assocd with the
frontal surge and this area will still be within a steep lapse
rate environment, not to mention in the LFQ of strong jet
(115-120kt 3h), and wrap around moisture. As noted the jet is
farther s and this has lessened the potential for high winds in
the mtns and we have opted to cancell the watch,replacing it with
a wind advisory for Davis-Glass-Chisos Mtns. An advisory may
eventually be needed for Pecos/Terrell Co.. Tue will definitely
have a much colder blustery feel and temps will probably peak as
early as noon and then hold steady/slowly fall in the afternoon.
Daytime temps will mostly be in the 40s/50...60s/70s in the far
s/sw. This will all set up cold mornings Wed/Thur with lows
falling to/below freezing. Thereafter temps will slowly moderate
into the 60s and 70s into the weekend and early next week.

FIRE WEATHER...
Windy conditions will raise fire wx concerns across the Big Bend
and Presidio Valley Tue where the least chances of rain are. The
cooler temps will keep RHs above critical levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     39  46  30  59 /  70  30   0   0
Carlsbad                       41  55  29  60 /  20  20   0   0
Dryden                         51  68  36  65 /  50  10   0   0
Fort Stockton                  47  56  31  58 /  50  10   0   0
Guadalupe Pass                 40  51  27  52 /  10  10   0   0
Hobbs                          37  48  26  57 /  50  20   0   0
Marfa                          43  60  22  55 /  20  10   0   0
Midland Intl Airport           41  50  32  59 /  50  20   0   0
Odessa                         41  50  33  59 /  50  20   0   0
Wink                           42  55  30  60 /  40  10   0   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...Wind Advisory from 9 PM this evening to noon CST Tuesday for Big
     Bend Area-Davis/Apache Mountains Area.

&&

44/27/44
Hazardous weather outlook, Feb 22, 1:54 PM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CST MON FEB 22 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-232000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
154 PM CST MON FEB 22 2016 /1254 PM MST MON FEB 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON THROUGH LATE
EVENING MAINLY ACROSS SOUTHERN PERMIAN BASIN AND THE LOWER TRANS
PECOS. SOME STORMS MAY BE STRONG TO SEVERE...POTENTIALLY PRODUCING
HAIL AND GUSTY WINDS. CHANCES FOR A TORNADO IS VERY LOW AT THIS
TIME BUT NOT COMPLETELY OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...A COLD FRONT WILL BRING GUSTY NORTH WINDS TO THE REGION
WITH GUSTS NEAR 50 MPH POSSIBLE ACROSS THE DAVIS...GLASS AND
CHISOS MOUNTAIN AREAS. A WIND ADVISORY IS IN EFFECT FOR THESE
AREAS LATE TONIGHT THROUGH NOON TUESDAY. ELSEWHERE...WIND SPEEDS
OF 20-25 MPH WITH GUSTS UP TO 40 MPH IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS AREAS
MENTIONED ABOVE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Feb 22, 5:44 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CST MON FEB 22 2016

TXZ075-230030-
PECOS TX-
544 PM CST MON FEB 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL
630 PM CST...

AT 543 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FIRESTONE TEST TRACK...OR 16 MILES WEST OF FORT STOCKTON...MOVING EAST
AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON...FORT STOCKTON-PECOS COUNTY AIRPORT...BELDING AND
FIRESTONE TEST TRACK.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 235 AND 277.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3077 10328 3100 10330 3116 10263 3073 10257
TIME...MOT...LOC 2343Z 262DEG 35KT 3091 10317

29
Special weather statement, Feb 22, 6:26 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 PM CST MON FEB 22 2016

TXZ062-063-068>070-230115-
REAGAN TX-GLASSCOCK TX-CRANE TX-UPTON TX-MIDLAND TX-
626 PM CST MON FEB 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CRANE...NORTHERN
UPTON...NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND AND SOUTHWESTERN
GLASSCOCK COUNTIES UNTIL 715 PM CST...

AT 625 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CRANE COUNTY AIRPORT...OR NEAR CRANE...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRANE...MIDKIFF AND CRANE COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3129 10243 3153 10256 3183 10184 3144 10168
TIME...MOT...LOC 0025Z 246DEG 44KT 3143 10238

29
Special weather statement, Feb 22, 6:27 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM CST MON FEB 22 2016

TXZ060-061-067-068-230115-
WINKLER TX-WARD TX-ECTOR TX-CRANE TX-
627 PM CST MON FEB 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CRANE...SOUTHEASTERN
WINKLER...SOUTHWESTERN ECTOR AND NORTHEASTERN WARD COUNTIES UNTIL 715
PM CST...

AT 627 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF MONAHANS...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONAHANS...WEST ODESSA...MONAHANS SANDHILLS STATE PARK...PENWELL...
MONAHANS SAND HILLS STATE PARK...ROY HURD MEMORIAL AIRPORT...CRANE
COUNTY AIRPORT AND THORNTONVILLE.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 75 AND 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3138 10293 3169 10303 3194 10244 3141 10236
TIME...MOT...LOC 0027Z 262DEG 35KT 3149 10286

29
Special weather statement, Feb 22, 6:30 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CST MON FEB 22 2016

TXZ075-230115-
PECOS TX-
630 PM CST MON FEB 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
715 PM CST...

AT 629 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORT STOCKTON-PECOS COUNTY AIRPORT...OR NEAR FORT STOCKTON...MOVING
EAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON AND FORT STOCKTON-PECOS COUNTY AIRPORT.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 251 AND 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3086 10302 3104 10305 3121 10247 3084 10239
TIME...MOT...LOC 0029Z 262DEG 34KT 3096 10295

29
Special weather statement, Feb 22, 6:49 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
649 PM CST MON FEB 22 2016

TXZ045-046-050-051-230130-
ANDREWS TX-MARTIN TX-GAINES TX-DAWSON TX-
649 PM CST MON FEB 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANDREWS...
SOUTHEASTERN GAINES...NORTHWESTERN MARTIN AND DAWSON COUNTIES UNTIL
730 PM CST...

AT 649 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF SAND...OR 21 MILES NORTHEAST OF ANDREWS...MOVING
NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAMESA...LOS YBANEZ...HANCOCK...KEY...THREE LEAGUES...PATRICIA...
SPARENBERG...UNION...TENMILE...LAMESA MUNICIPAL AIRPORT...FRIENDSHIP...
ARVANA...SAND...PUNKIN CENTER...UNION IN DAWSON COUNTY...MIDWAY IN DAWSON
COUNTY AND KLONDIKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3272 10169 3260 10169 3237 10223 3254 10243
      3296 10198 3296 10194
TIME...MOT...LOC 0049Z 235DEG 42KT 3252 10227

29
Special weather statement, Feb 22, 7:46 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM MST MON FEB 22 2016

NMZ028-033-034-230230-
EDDY COUNTY PLAINS NM-CENTRAL LEA COUNTY NM-SOUTHERN LEA COUNTY NM-
646 PM MST MON FEB 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEA AND EASTERN EDDY
COUNTIES UNTIL 730 PM MST...

AT 645 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF AVALON...OR 9 MILES NORTHEAST OF CARLSBAD NORTH...
MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CARLSBAD...CARLSBAD NORTH...LOVING...AVALON...HALFWAY...LAKE AVALON...
LAKEWOOD...BRANTLEY LAKE STATE PARK...OTIS...LOCO HILLS...CAVERN CITY AIR
TERMINAL...LIVING DESERT STATE PARK AND LOCO HILLS LANDING FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3244 10448 3289 10426 3274 10348 3213 10380
TIME...MOT...LOC 0145Z 281DEG 35KT 3256 10413

29

The radar

The Laughlin AFB radar (KDFX), 193 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Terrell

When
February 22, 8:25 PM CST to 8:30 PM CST
Where
Terrell County, 7 mi S of Dryden
Measured
1 in hail
Reported by
Public
Coordinates
29.949, -102.120

Thunderstorm Wind, Reagan

When
February 22, 11:25 PM CST
Where
Reagan County, 27 mi N of Best
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
31.621, -101.630

A thunderstorm moved across Reagan County and produced a 58 mph wind gust near St. Lawrence.

Thunderstorm Wind, Reagan

When
February 22, 11:39 PM CST
Where
Reagan County, 1 mi WNW of Big Lake
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
31.206, -101.486

A thunderstorm moved across Reagan County and produced a 66 mph wind gust near Big Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613743, 613747, 613745.